Wyoming, 2018

High Wind in Wyoming, November 2, 2018

November 2, 2018 · NWS RIW · 3 events in 3 counties and zones

A cold front moving across Wyoming mixed strong mid level winds to the surface and brought high winds to portions of central Wyoming. Some of the highest wind gusts included 80 mph at Chief Joseph and 76 mph at Camp Creek.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A cold front moving across Wyoming mixed strong mid level winds to the surface and brought high winds to portions of central Wyoming. Some of the highest wind gusts included 80 mph at Chief Joseph and 76 mph at Camp Creek.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Nov 2, 10:15 AM MST, 1 hour 10 minutes earlier.

Area forecast discussion, Nov 2, 10:15 AM MST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1115 AM MDT Fri Nov 2 2018

.SHORT TERM...Today through Sunday night
Issued at 210 AM MDT Fri Nov 2 2018

A much stronger system will move in quickly today from the northwest
and race southeast across the area this afternoon and evening. The
northwest mountains will likely see 3 to 8 inches from this storm
with the southwest mountains more in the 2 to 6 inch range. Very
strong mountain top flow, rapidly falling pressures in eastern WY
and front causing rapid rises in eastern ID will set the stage for
strong to possibly high winds across much of the area.

The Cody Foothills and east slope of the Absarokas could see a
mountain wave event with 35-40kt into the barrier and upstream
sounding showing a mountain top inversion (around H7). Models
currently look like the waves will be close to breaking but not
reflecting at the surface. Still, I don't see anything to stop the
higher winds aloft from mixing down so nearby showers could easily
bring high winds down to the surface. The Dubois area also looks
quite windy. A High Wind Warning has been issued for these areas
from 9 AM through midnight. Strongest winds will probably be mid-day
through early evening. Eastern Sweetwater up to the Green Mountains
area will also see high winds. Strong pressure gradient and 50kt H7
winds will mix down and cause high winds. So, a High Wind Warning
has been issued for today from noon until midnight.

There will probably be a few rain showers east of the divide with
trough passage Friday evening. Another southward moving upper low
will move across far western SD late Friday night into Saturday
morning with strong north wind developing around BYG. With a tight
post-frontal gradient out of a favorable direction Saturday morning
we thought a High Wind Watch was warranted. A period of rain showers
will likely drop southward ahead of this system and with frontal
passage. Temps will be mild Friday (mid 50s to lower 60s) so it'll
take quite a drop to change any showers over to snow but there could
be some transition trying early Saturday before snow chances
increase by sunrise Saturday. The showers look to taper off in most
areas Saturday morning with gusty winds continuing until mid
afternoon.

The next and possibly strongest system yet approaches Sunday with
snow rapidly developing in the northwest in the early morning and
spreading south east through noon. There will likely be some solid
advisory amounts from this storm with the potential for some warning
amounts due to steep lapse rates setting up to work on favorable jet
streak dynamics, qg forcing and very favorable dendritic growth zone
temps by Sunday evening. Many areas will be windy again with this
system. Many of the areas east of the divide will be rain during the
day Sunday but will quickly change over to snow after sunset.

.LONG TERM...Monday through Friday
Issued at 210 AM MDT Fri Nov 2 2018

Snow lingers over the mountains on Monday. Some snow to occur east
of the divide Monday morning before ending in the afternoon. Minor
snowfall accumulation is expected at this time. Cold day expected
on Monday. The unsettled weather pattern continues Monday night
through Wednesday in a moist NW flow aloft. Periods of snow for
the mountains with some valley snow at times in the west. As for
precipitation east of the divide, most places will be dry, but
some rain or snow showers could occur in the north Wednesday into
Wed evening. Brisk wind at times over the region Tue through Wed.
Precipitation decreases and ends later Wed night. Thursday looks
dry and cold for the area. Next Friday the models differ with the
GFS showing yet another weather system impacting the west. The
ECMWF model is dry next Friday in the west until late in the day.
Will go with isolated mountain snow showers for now and see how
things look in future model runs.

&&

.AVIATION...For the 12Z TAFS through 12Z Saturday morning
Issued at 210 AM MDT Fri Nov 2 2018

West of the Continental Divide...(KJAC, KRKS, KPNA, KBPI)

Another wave of mountain snow/valley rain pull across the area in
the afternoon into the overnight hours. Although the best shot for
precip will once again occur over the far west, there will be a
chance for some shower activity impacting the entire area. The
heaviest and most widespread precip is expected to impact the area
between between 21Z Friday and 03Z Saturday. MVFR conditions are
likely at times at KJAC terminal especially in the 21Z and 03Z time
frame. Very windy and/or low-level wind shear is expected for much
of the TAF period before lessening by around 12Z Saturday.

East of the Continental Divide...(KCPR, KCOD, KRIW, KLND, KWRL)

The main concern will be very windy westerly wind and/or low-level
wind shear developing over much of the area and lasting through the
night in some places.  Scattered mountain snow/valley rain showers
are expected to redevelop by mid to late afternoon, and spread
southeast across the area. These showers will aid in mixing some
very strong winds down to the surface. Although showers will
decrease by late evening, some areas especially over the east could
see some activity continue through the night. Mainly dry conditions
are expected for most of Saturday with less wind.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...
Issued AT 210 AM MDT Fri Nov 2 2018

Today will once again see snow in the western mountains with strong
to very strong winds developing across many areas. The strongest
winds will likely extend from the Cody Foothills south to Dubois and
in the wind corridor from  Eastern Sweetwater County through the
Green Mountains. Temperatures and minimum RHs will increase from
yesterday in most areas.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
High Wind Warning from 9 AM this morning to midnight MDT tonight
for WYZ002-003-016.

High Wind Warning from noon today to midnight MDT tonight for
WYZ019-030.

High Wind Watch from late tonight through Saturday afternoon for
WYZ010.

&&

SHORT TERM...Hulme/Skrbac
LONG TERM...AR
AVIATION...Hattings
FIRE WEATHER...Hulme
Hazardous weather outlook, Nov 2, 2:21 AM MST, 9 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
321 AM MDT Fri Nov 2 2018

WYZ001>020-022>030-031100-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
321 AM MDT Fri Nov 2 2018

...High Wind Warning for parts of North, Central, and South-
central Wyoming this Morning through Midnight...

...High Wind Watch for Northern Johnson County from Midnight
Tonight through Saturday Afternoon...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight

Strong to potential high winds for parts of North, Central, and
South-Central Wyoming.

Strong wind possible in Northern Johnson County late tonight.

Snow is expected to increase across the western mountains this
evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Saturday...Snow is expected to continue across the western
mountains Saturday morning. Very windy conditions are possible in
Northern Johnson County Saturday.

Sunday and Sunday night...Snow likely in the western mountains.
A chance of rain and snow western valleys. A chance of rain and
snow east of the divide Sunday night into Monday morning.

.SPOTTER INFORMATION STATEMENT...

Spotters are urged to report snowfall amounts. Thank you.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Absaroka Mountains

When
November 2, 11:25 AM MST to 2:15 PM MST
Where
Absaroka Mountains forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
Mesonet
Coordinates
43.760, -108.887 (the zone’s center; the record gives no point)

The weather sensor along the Chief Joseph highway had winds sustained over 50 mph for several hours. The maximum wind gust recorded was 80 mph.

High Wind, Green Mountains & Rattlesnake Range

When
November 2, 1:50 PM MST to 7:50 PM MST
Where
Green Mountains & Rattlesnake Range forecast zone
Measured
76 kt (87 mph) measured gust
Reported by
RAWS
Coordinates
42.554, -108.102 (the zone’s center; the record gives no point)

The Camp Creek RAWS recorded several high wind gusts, including a maximum gust of 76 mph.

High Wind, East Sweetwater County

When
November 2, 5:37 PM MST
Where
East Sweetwater County forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
41.660, -108.879 (the zone’s center; the record gives no point)

A wind gust of 59 mph was recorded at the Rock Springs airport.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, November 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 788351, 788353, 788352.